Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 23, NWS Sioux Falls, SD

June 21, 20245 counties in Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jun 21, 2024, 8:19 PM CDT for 5 counties in Iowa. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2024, 8:19 PM CDT (01:19 UTC)
Expired
Jun 22, 2024, 12:15 AM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 10:30 PM CDTFLASH FLOODSibley, IASome houses being evacuated and shelter opened due to flooding in Sibley.
Jun 21, 10:43 PM CDTFLASH FLOOD3 Sw Hull, IAReport from mPING: Street/road flooding; Street/road closed; Vehicles stranded.
Jun 21, 11:00 PM CDTFLASH FLOODSpirit Lake, IAMultiple vehicles stalled in Arnolds Park, Okoboji, and Spirit Lake.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 131 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1287 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1287 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

381 
WGUS53 KFSD 220119
FFWFSD
IAC059-119-141-143-167-220515-
/O.NEW.KFSD.FF.W.0023.240622T0119Z-240622T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
819 PM CDT Fri Jun 21 2024

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Northwestern Dickinson County in northwestern Iowa...
  Lyon County in northwestern Iowa...
  Northwestern O'Brien County in northwestern Iowa...
  Osceola County in northwestern Iowa...
  Northern Sioux County in northwestern Iowa...

* Until 1215 AM CDT.

* At 819 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 2 to 4 inches in 1 
  hour. Additional rainfall amounts of 2 to 4 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sheldon, Spirit Lake, Sibley, Rock Rapids, Rock Valley, Hull, Lake 
  Park, George, Larchwood, Inwood, Okoboji, Boyden, Orleans, Doon, 
  Ocheyedan, Little Rock, Ashton, Wahpeton, Lester and Melvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4325 9644 4350 9645 4350 9492 4326 9539
      4311 9643 4323 9648 4323 9656 4326 9655

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

Weisser
2 follow-up statements
963 
WGUS73 KFSD 220344
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1044 PM CDT Fri Jun 21 2024

IAC059-119-141-143-167-220515-
/O.CON.KFSD.FF.W.0023.000000T0000Z-240622T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson IA-Lyon IA-O'Brien IA-Osceola IA-Sioux IA-
1044 PM CDT Fri Jun 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT SATURDAY 
FOR NORTHWESTERN DICKINSON, LYON, NORTHWESTERN O'BRIEN, OSCEOLA AND 
NORTHERN SIOUX COUNTIES...

At 1044 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 4 and 6 inches of rain 
have fallen. Additional rainfall amounts of 1 to 5 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sheldon, Spirit Lake, Sibley, Rock Rapids, Rock Valley, Hull, Lake 
  Park, George, Larchwood, Inwood, Okoboji, Boyden, Orleans, Doon, 
  Ocheyedan, Little Rock, Ashton, Wahpeton, Lester and Melvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4325 9644 4350 9645 4350 9492 4326 9539
      4311 9643 4323 9648 4323 9656 4326 9655

FLASH FLOOD...RADAR INDICATED

$$

IG
998 
WGUS73 KFSD 220512
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1212 AM CDT Sat Jun 22 2024

IAC059-119-141-143-167-220522-
/O.EXP.KFSD.FF.W.0023.000000T0000Z-240622T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson IA-Lyon IA-O'Brien IA-Osceola IA-Sioux IA-
1212 AM CDT Sat Jun 22 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM CDT EARLY THIS MORNING 
FOR NORTHWESTERN DICKINSON, LYON, NORTHWESTERN O'BRIEN, OSCEOLA AND 
NORTHERN SIOUX COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 AM CDT Saturday for 
portions of northwest Iowa, southwest Minnesota, northeast Nebraska, 
and South Dakota.

&&

LAT...LON 4325 9644 4350 9645 4350 9492 4326 9539
      4311 9643 4323 9648 4323 9656 4326 9655

$$

Weisser

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:26 PM CDT, 1 hour 53 minutes earlier. Its key messages:

  • Widespread thunderstorm activity is expected tonight, bringing risk of severe weather but also another round of very heavy rainfall.
  • Evening severe weather risks focus on hail up to 1.5" in diameter, brief 60 mph winds, and a tornado or two.
  • Already ongoing flooding may worsen with convection tonight, spreading widespread impacts further into Northwestern Iowa and extreme southeastern South Dakota. Record river flooding is likely on several basins.
  • Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals.
  • Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection.
Area forecast discussion, Jun 21, 6:26 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
626 PM CDT Fri Jun 21 2024

.KEY MESSAGES...

- Widespread thunderstorm activity is expected tonight,
  bringing risk of severe weather but also another round of very
  heavy rainfall.

- Evening severe weather risks focus on hail up to 1.5" in
  diameter, brief 60 mph winds, and a tornado or two.

- Already ongoing flooding may worsen with convection tonight,
  spreading widespread impacts further into Northwestern Iowa
  and extreme southeastern South Dakota. Record river flooding
  is likely on several basins.

- Conditions will quiet down through the upcoming weekend into
  early next week. Temperatures remain near seasonal normals.

- Pattern through next week doesn't favor any long duration
  rain, but several brief risks for passing convection.

&&

.DISCUSSION...
Issued at 244 PM CDT Fri Jun 21 2024

THIS Afternoon:  Pesky elevated convection continues along an 850
frontal zone just north of I-90 this afternoon.  Weak mid-lvl wave
is beginning to push into central South Dakota this afternoon and
should help serve as a focal point for renewed convection later this
afternoon evening.  At the surface, a stationary boundary is
meandering through northeast Nebraska into portions of northwest
Iowa.  It's difficult to say if much more northward progression of
the front will take place, given cool outflow from convection to the
north.   Further south within the warm sector, we're gradually
reaching convective temperatures spring isolated to scattered
convection to form.

THIS EVENING and TONIGHT: We'll begin to see additional convection
develop later this afternoon along and north of the surface
front. Soundings again reveal a fairly large and tall CAPE
profile, suggesting upwards of 1500-2000 J/KG MLCAPE across the
MO river valley into northwest Iowa. Most of the warm sector
will reside on the edge of the best area of effective shear,
though with values approaching 40 knots near the front, some
supercells will be possible. Hail potentially up to 1.5" may be
possible, but moist soundings may limit overall wind potential.
The coupling of 250-300 J/KG and 0-1km helicity approaching
100-150 m2/s2 could lead to a confined risk of a tornado or two
along the front early this evening.

Perhaps the greatest concern will once again be from heavy rainfall.
Convection forming along the boundary will be very slow moving,
likely drifting east and then southeast as cold pools develop.  The
environment remains very primed for heavy rainfall with PWAT values
pushing 200% of normal, deep warm cloud layer, and a classic setup
for training along the warm front this evening.   CAMs all support
high rainfall rates as high as 2-3" per hour, leading to the
potential of widespread 2 to 5" rainfall totals across southeastern
South Dakota and Northwestern Iowa, generally between I-90 and
Highway 20 by midnight. The only caveat is if activity can
become a bit more forward propagating than some CAMS suggest.

Convection may be a bit more isolated to scattered further
north towards Highway 14 as convection further south interrupts
the low- lvl flow. The initial burst of heavy convection may
linger through midnight before propagating east of the CWA.
However, a secondary shortwave moving out of western South
Dakota may bring another complex of storms eastwards. CAMS are
more conflicted on if this system will bring a secondary risk
for heavy convection within a linear band north of I-90 through
daybreak.

SATURDAY: Elevated convection may continue deep into the morning
hours of Saturday before shortwave energy drives the baroclinic zone
eastward.   Cooler temperatures and dry conditions then move into
the region for the rest of the day Saturday.

SUNDAY:  Increasing heights over the Plains leads to a warmer day on
Sunday which is desperately needed after multiple rounds of
rain. Temperatures rise into the 80s.

MONDAY-FRIDAY: The pattern relents for much of the upcoming
week, but that doesn't mean we're out of the woods. A quasi-
zonal flow through mid-week will allow at least one progressive
risk for thunderstorms in the region Monday night as a front
drops in from the northwest. Thankfully with mid-lvl heights
rising over the Rockies, this should drive the associated front
well south of the CWA by Wednesday and Thursday. However, we
just can't shake the rain risks, as most medium range models
show aggressive return flow moving back into the Plains by the
end of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 617 PM CDT Fri Jun 21 2024

Mostly VFR conditions will transition to MVFR and lower tonight
mostly due to developing thunderstorms along with the potential
for developing fog. Taking a look across the area, scattered
showers and thunderstorms continue to develop mostly north of
I-90 causing MVFR to IFR ceilings/visibilities. Expect
developing more activity to fill in over the course of the
evening with greatest chances being focused east of I-29
overnight. Otherwise, light easterly winds will become more
light and variable overnight as the surface high moves overhead.
With lingering moisture in the lower levels of the atmosphere
especially north of I-90, could see some patchy fog develop
along the Hwy-14 corridor as the surface high decouples the
winds. Lastly, winds will become northwesterly by Saturday
afternoon with some marginal breeziness possible to end the TAF
period.

&&

.HYDROLOGY...
Issued at 244 PM CDT Fri Jun 21 2024

No changes to the ongoing flood watch for the forecast area.
Models in strong agreement that a focal point for heavy rain
will develop this evening south of I-90 and north of Highway 20.

Potential rainfall totals of 2 to 5" may be possible, which may
lead to even worsening conditions on many area rivers, and
increasing the potential for widespread areal flooding. Some
river basins may see record flooding over the upcoming days.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Saturday morning for SDZ038>040-050-
     052>071.
MN...Flood Watch through Saturday morning for MNZ071-072-080-081-
     089-090-097-098.
IA...Flood Watch through Saturday morning for IAZ001>003-012>014-
     020>022.
NE...Flood Watch through Saturday morning for NEZ013.

&&

DISCUSSION...Dux
AVIATION...Dux
HYDROLOGY...Dux
Hazardous weather outlook, Jun 21, 4:49 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 PM CDT Fri Jun 21 2024

IAZ022-MNZ071-072-080-081-097-SDZ038>040-050-052>065-222200-
Buena Vista-Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-
449 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

A few more scattered showers with an occasional rumble of thunder
will be possible through the late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Ongoing flooding concerns will continue over the next few days due
mostly to lingering inundation and localized rises to creeks/streams.

More scattered showers and storms will be possible by Sunday night.
A few storms may become severe with large hail and damaging winds
being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020-021-031-MNZ089-090-098-NEZ013-014-SDZ066>071-
222200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Woodbury-
Nobles-Jackson-Rock-Dixon-Dakota-Turner-Lincoln-Bon Homme-Yankton-
Union-
449 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will continue to develop through
late tonight. A few storms will become severe with large hail and an
isolated tornado or two being your primary threats.

Prolonged heavy downpours with developing convection could increase
flooding concerns mostly across portions of northwestern IA.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Ongoing flooding concerns will continue over the next few days due
mostly to lingering inundation and localized rises to
creeks/streams.

More scattered showers and storms will be possible by Sunday night.
A few storms may become severe with large hail and damaging winds
being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 21, 5:11 PM CDT, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
511 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Hail             7 N Lake Andes          43.25N 98.51W
06/21/2024  M0.88 Inch       Charles Mix        SD   Public

&&

JC
Local storm report, Jun 21, 5:27 PM CDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
527 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Gst     4 WNW Spencer           43.17N 95.22W
06/21/2024  M75 MPH          Clay               IA   ASOS

            ASOS station KSPW Spencer Municipal Airport.

&&

TRM
Local storm report, Jun 21, 6:01 PM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
601 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Tstm Wnd Gst     Orland                  43.89N 97.19W
06/21/2024  E65 MPH          Lake               SD   Trained Spotter

            Strong wind gusts for about 5 minutes ahead
            of the storm estimated at 60 to 70 mph. Blew
            sticks and branches all over the yard.

&&

TRM
Local storm report, Jun 21, 6:09 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
609 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Hail             6 ENE Dickens           43.17N 94.92W
06/21/2024  E1.00 Inch       Clay               IA   Trained Spotter

            In addition to a few dime sized hail stones,
            1.35 inch of rain occurred in 22 minutes as
            the storm pushed through.

&&

TRM
Local storm report, Jun 21, 6:13 PM CDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
613 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Flash Flood      4 W Orland              43.89N 97.27W
06/21/2024                   Lake               SD   Public

            Water running over the road at the
            intersection of 476th ave and 271st.

&&

MD
Local storm report, Jun 21, 8:17 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
817 PM CDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Flash Flood      2 N Garvin              44.24N 95.76W
06/21/2024                   Lyon               MN   Public

            Social Media report of water going over the
            road at the Hwy 59 and Hwy-14 intersection.
            Location is estimated to be between Tracy
            and Marshall.

&&

IG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:33 PM CDTFlash Flood WarningFSDLyon, Sioux4 hr
Jun 21, 7:57 PM CDTFlash Flood Warning Considerable damage threatFSDLyon4 hr
Jun 21, 8:45 PM CDTFlash Flood Warning Considerable damage threatFSDLyon, Osceola4 hr
Jun 21, 9:13 PM CDTTornado WarningFSDOsceola32 min
Jun 21, 9:25 PM CDTFlash Flood WarningFSDClay, Dickinson, O'Brien, Sioux4 hr
Jun 21, 9:44 PM CDTTornado WarningFSDSioux17 min
Jun 21, 10:00 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola30 min
Jun 21, 10:57 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson33 min
Jun 22, 1:30 AM CDTAreal Flood WarningFSDBuena Vista, Cherokee, Clay, Dickinson, O'Brien, Osceola and 2 more59 hr
Jun 22, 1:56 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatFSDSioux3 hr
Jun 22, 3:40 AM CDTRiver Flood WarningFSDO'Brien21 days
Jun 22, 3:40 AM CDTRiver Flood WarningFSDDickinson23 days
Jun 22, 3:40 AM CDTRiver Flood WarningFSDClay21 days
Jun 22, 3:40 AM CDTRiver Flood WarningFSDSioux21 days
Jun 22, 3:40 AM CDTRiver Flood WarningFSDDickinson21 days
Jun 22, 3:40 AM CDTRiver Flood WarningFSDPlymouth21 days
Jun 22, 3:40 AM CDTRiver Flood WarningFSDPlymouth, Woodbury3 days
Jun 22, 7:18 AM CDTRiver Flood WarningFSDCherokee29 hr
Jun 22, 10:32 AM CDTRiver Flood WarningFSDWoodbury6 days

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.